Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 3, 2006, 6:15 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2006, 6:15 AM HST (16:15 UTC)
- Expired
- Mar 3, 2006, 9:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 031622
FFWHFO
HIC003-031930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
615 AM HST FRI MAR 3 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 930 AM HST
* AT 612 AM HST...RADAR SHOWED RAINFALL CONTINUING OVER THE KOOLAU
MOUNTAINS AND WINDWARD COAST OF OAHU FROM PUNALUU TO WAIMANALO.
THE AREA OF HEAVY RAIN HAS BEEN NEARLY STATIONARY BUT DECREASING
IN INTENSITY. ALTHOUGH THE RAINFALL HAS BEEN DECREASING...RUNOFF
WILL CONTINUE FOR SOME TIME YET.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIMANALO...KANEOHE...KAILUA AND PUNALUU.
STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MANY
ROADS REMAIN CLOSED.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2163 15791 2149 15799 2137 15789 2124 15773
2131 15765 2146 15772
$$
DONALDSON/CRAIGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 4:00 AM HST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 3, 4:00 AM HST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 3 2006 .SYNOPSIS... WET CONDITIONS WILL CONTINUE TODAY ACROSS OAHU...AND MAY SPREAD TO OTHER PARTS OF THE STATE. TRADE-WIND WEATHER WILL RETURN OVER THE WEEKEND. && .DISCUSSION... MOIST SOUTHEAST FLOW...TOGETHER WITH DIFFLUENCE ALOFT AND A SURFACE TROUGH TO THE WEST OF THE MAIN HAWAIIAN ISLANDS ALL COMBINED TO PRODUCE CONTINUED MODERATE TO HEAVY SHOWERS...MOSTLY OVER OAHU AND THE BIG ISLAND. ALSO...AN ELONGATED AREA OF STEADY RAIN SPREADING FROM SOUTHWEST TO NORTHEAST TOWARD OAHU INCLUDED SHOWERS...THAT AT LEAST IN RADAR DATA...SHOWED RAIN RATES APPROACHING 4 INCHES AN HOUR. ALTHOUGH MOST MODELS ROUGHLY APPROXIMATED THE PRESENT SITUATION...THEIR LIMITED ABILITY TO RESOLVE MESOSCALE PHENOMENA SHOWED ITSELF IN DISPLACED AND FLATTENED RAIN MAXIMA. ON THE WHOLE...THE GFS SEEMED TO HAVE THE BEST REPRESENTATION. IN ANY CASE...THE MODELS AGREE THAT GRADUAL RIDGING ALOFT WILL WORK ITS WAY DOWN TO THE SURFACE OVER THE NEXT 36 HOURS...REBUILDING THE SUBTROPICAL RIDGE...PUSHING THE SURFACE TROUGH OFF TO THE WEST...AND TAPPING INTO A DRIER AIRMASS UPWIND. ALMOST ANY CHANGE IN THE OVERALL WEATHER REGIME IS CERTAIN TO ALLEVIATE THE FLOODING...SINCE BY DEFINITION THE ANOMALOUSLY HEAVY RAINFALL DEPENDS ON A RARE COMBINATION OF FACTORS. HOWEVER...CONTINUED HEAVY RAINFALL PROBABLY DEPENDS THE MOST ON WIND DIRECTION FOR THREE MAIN REASONS. FIRST... SOUTHEAST WIND TAPS INTO MOISTER AIR FROM THE DEEP TROPICS. SECOND...SOUTHEAST WIND BLOWING ALONG MOUNTAIN RANGES ORIENTED FROM SOUTHEAST TO NORTHWEST...LIKE THE KOOLAUS...PRODUCES VORTICITY AND HENCE LIFT ALONG THEIR NORTHEAST SLOPES. FINALLY...SOUTHEAST WIND TENDS TO SHIFT THE LEE PLUME FROM ONE HAWAIIAN ISLAND ONTO THE NEXT ISLAND... FURTHER ENHANCING RAINFALL THERE. NONE OF THE MODELS TURN WIND DIRECTION SIGNIFICANTLY TO THE NORTHEAST BEFORE SATURDAY MORNING. THUS...THOUGH UPPER-LEVEL SUPPORT FOR THE RAIN IS EXPECTED TO DIMINISH THIS MORNING...RAINFALL WILL TAPER OFF SLOWLY THROUGH TODAY. CONSIDERING THE SATURATED STATE OF THE SOIL IN SOME PLACES... THE RISK OF LOCAL FLOODING MAY LINGER INTO EARLY SATURDAY. HOWEVER...ONCE THE WIND DOES SHIFT...CONDITIONS WILL RETURN TO TRADE-WIND CLIMATOLOGY FAIRLY QUICKLY. && .MARINE... MOKAPU BUOY INDICATES THAT SWELL FROM THE NORTH-NORTHEAST WILL PUSH SURF UP TO NEAR THE ADVISORY LEVEL AGAIN TODAY...SO THE HIGH SURF ADVISORY IS CONTINUED UNTIL EARLY SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...KAUAI OAHU TIL 4 PM FRIDAY HIGH SURF ADVISORY...MOST EAST SHORES TIL 4 AM HST SATURDAY && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:50 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 2, 7:00 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 3, 12:25 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 3, 3:25 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 3, 4:00 AM HST | Marine Weather Statement | HFO | 24 hr | |
| Mar 3, 9:25 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.